Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
March 20, 2005
Daily Care, Insulin Analogs
Question from United Kingdom:
My 10 year old with type 1 has recently switched to Lantus. It is proving very successful, but she is injecting it in the morning, not the evening. We started with the evening, as suggested by her doctor. Since we are in the U.S. military, her doctor is in Germany and we only see him once every six months. She has had A1cs under 7.5 consistently for five years, but for the first week on Lantus, she was waking up at 6:00 a.m. with numbers in the 40s mg/dl [2.2 to 2.7 mmol/L]. This was even with a large bedtime snack. It seemed for that first week, that if she didn't go to bed with numbers around 250 mg/dl [13.9 mmol/L], she was in danger of severe hypoglycemia. These numbers were too high to try and reach every night to avoid the nightly hypoglycemia. Can Lantus sometimes have a mild peak in children in the first 12 hours? After switching her to the morning injection of Lantus, it is been wonderful and she is waking up with numbers around 100 to 125 mg/dl [5.6 to 6.9 mmol/L]. Is there anything else I should be considering with giving her Lantus in the morning instead of evening, besides the possibility of it wearing off and causing the morning rise, which it is not doing at present? She uses Humalog during the day to bolus for food.
I, too, prefer to dose Lantus at bedtime for the very reasons you relay and that the physician probably outlined: the possibility that if it does not last the full 20 or more hours, then, at least when given at night, you can find the hyperglycemia during the afternoon and evening and treat it. If given in the morning, and it does last the duration, the child can awaken with unaddressed hyperglycemia.
But that’s the theory and while it makes sense, not all children read the textbooks! Lantus is approved for once daily dosing and certainly can be given in the morning. If it works for you and your child, then what more can you ask for? Sometimes, children are “fast-metabolizers” of Lantus and, actually, twice daily injections are needed, perhaps in a 40/60 split.
Regardless, I don’t think that you have to worry about concerns. You seem well versed about insulin actions and just your vigilance (and teaching these good habits to your child) should suffice!